Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 312, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 18, 2011, 5:39 PM MDT for Cherry County, Nebraska. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2011, 5:39 PM MDT (23:39 UTC)
- Expired
- Aug 18, 2011, 6:45 PM MDT
- In force
- 66 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 2.75 in
- Wind
- 80.0 mph
County Cherry County, NE
The radar
The North Platte radar (KLNX), 122 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 5:55 PM MDT | HAIL 1.5 | 5 Nnw Merriman, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 5:38 PM MDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 79 J/kg
- Mixed-layer CIN
- -387 J/kg
- Mixed-layer LCL
- 2843 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
578 WUUS53 KLBF 182339 SVRLBF NEC031-190045- /O.NEW.KLBF.SV.W.0312.110818T2339Z-110819T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 539 PM MDT THU AUG 18 2011 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA... * UNTIL 645 PM MDT * AT 535 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DESTRUCTIVE HAIL UP TO BASEBALL SIZE...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THIS STORM WAS LOCATED 9 MILES NORTH OF MERRIMAN...OR 28 MILES NORTHEAST OF GORDON...AND MOVING SOUTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... MERRIMAN...ELI...HIGHWAY 61 CROSSING THE NIOBRARA RIVER... INTERSECTION OF HIGHWAY 61 AND SHADBOLT ROAD...MEDICINE LAKE... HIGHWAY 61 CROSSING THE SNAKE RIVER...SCHOOLHOUSE LAKE...STEER CREEK CAMPGROUND AND CODY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 4300 10128 4268 10096 4253 10182 4300 10189 TIME...MOT...LOC 2340Z 328DEG 28KT 4301 10172 WIND...HAIL 80MPH 2.75IN $$ SPRINGER
2 follow-up statements
960 WWUS53 KLBF 190012 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 712 PM CDT THU AUG 18 2011 NEC031-190045- /O.CON.KLBF.SV.W.0312.000000T0000Z-110819T0045Z/ CHERRY NE- 612 PM MDT THU AUG 18 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL CHERRY COUNTY UNTIL 645 PM MDT... AT 607 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES EAST OF HIGHWAY 61 CROSSING THE NIOBRARA RIVER...OR 32 MILES EAST OF GORDON...MOVING SOUTHEAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... INTERSECTION OF HIGHWAY 61 AND SHADBOLT ROAD...MEDICINE LAKE... HIGHWAY 61 CROSSING THE SNAKE RIVER...SCHOOLHOUSE LAKE AND STEER CREEK CAMPGROUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 4300 10128 4268 10096 4253 10182 4300 10189 TIME...MOT...LOC 0012Z 328DEG 28KT 4280 10154 WIND...HAIL 60MPH 1.75IN $$ SPRINGER
991 WWUS53 KLBF 190041 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 641 PM MDT THU AUG 18 2011 NEC031-190051- /O.EXP.KLBF.SV.W.0312.000000T0000Z-110819T0045Z/ CHERRY NE- 641 PM MDT THU AUG 18 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CHERRY COUNTY WILL EXPIRE AT 645 PM MDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO WATCH REMAINS IN EFFECT UNTIL 11 PM MDT. LAT...LON 4300 10128 4268 10096 4253 10182 4300 10189 TIME...MOT...LOC 0041Z 328DEG 28KT 4261 10138 $$ SPRINGER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:05 PM MDT, 3 hours 34 minutes earlier.
Area forecast discussion, Aug 18, 2:05 PM MDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
305 PM CDT THU AUG 18 2011
.SYNOPSIS...
AT 19Z...SURFACE ANALYSIS SHOWED THE DRY LINE HAD PUSHED THROUGH
MOST OF WESTERN NEBRASKA TO JUST WEST OF A VALENTINE-NORTH PLATTE
LINE AND MAY HAVE PUSHED THROUGH IMPERIAL. SATELLITE DERIVED
PRECIPITABLE WATER SHOWED THE MOISTURE PLUME WELL EAST OF THEDFORD
AND NORTH PLATTE. ALSO...SATELLITE DERIVED LIFTED INDICES SHOWED
VERY UNSTABLE CONDITIONS EAST OF AINSWORTH AND BROKEN BOW. THE LAPS
ANALYSIS ALSO SHOWED THAT BULK 0-6KM SHEAR HAD INCREASED TO 40-50KT.
CUMULUS FIELDS IN THE VISIBLE IMAGERY INDICATED MOIST UNSTABLE AIR
OVER NORTH CENTRAL NEBRASKA ALONG AND NORTH OF A VALENTINE-
AINSWORTH-ORD LINE.
&&
.SHORT RANGE...TONIGHT AND FRIDAY.
THE DRY LINE HAS PUSHED THROUGH WESTERN NEBRASKA AND SEEMS TO BE
HUNG UP NEAR A VALENTINE-THEDFORD-LEXINGTON LINE. THAT PRETTY MUCH
ELIMINATES THE AREA WEST OF VALENTINE AND NORTH PLATTE FOR SEVERE
WEATHER. VERY UNSTABLE CONDITIONS EXIST IN CENTRAL AND NORTH CENTRAL
NEBRASKA...AND SHORT RANGE PROJECTIONS INDICATE MORE FAVORABLE DEEP
LAYER BULK SHEAR. THE BOTTOM LINE IS THAT THE STRONGEST CHANCES OF
THUNDERSTORMS THIS EVENING AND TONIGHT WILL BE EAST OF THEDFORD-
NORTH PLATTE-MCCOOK LINE AND NORTH OF THE U.S. HIGHWAY 20 CORRIDOR
IN NORTHERN NEBRASKA. THE STRONGEST CHANCES FOR SEVERE WOULD BE EVEN
FARTHER EAST...SAY ALONG AND EAST OF A VALENTINE-BROKEN BOW LINE.
BY FRIDAY AFTERNOON...CONVECTIVE POTENTIAL AND DEEP BULK SHEAR
BECOME FAVORABLE FOR SEVERE THUNDERSTORM POTENTIAL IN SOUTHWEST
NEBRASKA AND PARTS OF THE NEBRASKA PANHANDLE. THE FOCUS WILL BE
ALONG A WEAK SURFACE FRONT NEAR THE KANSAS-COLORADO-NEBRASKA AND
ACROSS NORTHERN KANSAS BY FRIDAY EVENING.
.MEDIUM RANGE/EXTENDED...SATURDAY THROUGH THURSDAY.
AFTER THE SYSTEM FRIDAY...UNSEASONABLY COOL TEMPERATURES CAN BE
EXPECTED SATURDAY WITH THE POSSIBILITY OF SOME LINGERING SHOWERS OR
THUNDERSTORMS IN SOUTHERN AND EASTERN NEBRASKA.
TEMPERATURES BEGIN A MARKED RECOVERY SUNDAY AND 90S ARE POSSIBLE
OVER MUCH OF CENTRAL AND WESTERN NEBRASKA MONDAY THROUGH WEDNESDAY.
&&
.AVIATION...
FOR THE 18Z TAFS...TRICKY NEAR TERM FCST FOR KVTN SINCE THEY ARE
IN CLOSE PROXIMITY TO WARM FRONTAL BOUNDARY. HAVE INCLUDED CB WITH
THE IDEA THAT CONVECTIVE INITIATION WILL BE IN THE VICINITY BY LATE
AFTERNOON BUT LIKELY EAST OF THE TAF SITE. BELIEVE THE BIGGER ISSUE
WILL COME WITH LOWERED VSBYS DUE TO FOG LATER TONIGHT FOR BOTH KVTN
AND KLBF. LOW LEVEL MOISTURE WILL RETURN WESTWARD DURING THE EVENING
HOURS AS DRYLINE RETREATS AND EASTERLY LOW LEVEL FLOW DEVELOPS.
GUIDANCE HAS BEEN CONSISTENT IN BRINGING IN AT LEAST IFR CONDITIONS
FOR BOTH PLACES FOR A FEW RUNS NOW AND WITH SYNOPTIC CONDITIONS
FAVORABLE HAVE INCLUDED 3SM ALONG WITH LIFR CEILINGS BY MORNING.
VSBYS COULD EASILY GO TO 1SM OR LESS AND WILL MONITOR FOR NEXT
UPDATE.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
SHORT RANGE AND MEDIUM RANGE/EXTENDED...SPRINGER
AVIATION...STOPPKOTTEHazardous weather outlook, Aug 18, 2:44 PM MDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 344 PM CDT THU AUG 18 2011 NEZ004>010-022>029-035>038-056>059-069>071-094-192045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 344 PM CDT THU AUG 18 2011 /244 PM MDT THU AUG 18 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS PORTIONS OF NORTH CENTRAL NEBRASKA THIS EVENING AND OVERNIGHT...MAINLY EAST OF A LINE FROM VALENTINE TO BURWELL. A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE ACROSS PORTIONS OF NORTH CENTRAL NEBRASKA OVERNIGHT. A WARM FRONT WILL IS ALSO LOCATED ACROSS THE AREA WHICH WILL SERVE AS A FOCUS FOR THUNDERSTORM DEVELOPMENT AS THE EVENING PROGRESS. WITH THE UNSTABLE AIRMASS IN PLACE...LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT...THOUGH THE POSSIBILITY OF AN ISOLATED TORNADO DOES EXIST IN THIS AREA AS WELL. FURTHER WEST...LOW RELATIVE HUMIDITIES AND VERY WARM TEMPERATURES WILL EXIST ACROSS THE EASTERN PANHANDLE AND PORTIONS OF SOUTHWEST NEBRASKA THROUGH EARLY EVENING. LARGE AND RAPID FIRE GROWTH WILL THEREFORE BE POSSIBLE ACROSS THE AREAS UNTIL SUNSET...AFTER WHICH TIME RELATIVE HUMIDITIES WILL INCREASE AND LESSEN FIRE WEATHER CONCERNS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A BOUNDARY WILL STALL SOUTH OF WESTERN AND NORTH CENTRAL FRIDAY INTO SATURDAY. NORTH OF THIS BOUNDARY...LOW LEVEL MOISTURE WILL INCREASE ONCE AGAIN AND WITH DAYTIME HEATING WILL DEVELOP AN UNSTABLE ATMOSPHERE ACROSS THE AREA. WITH THE ACTIVE WEATHER PATTERN CONTINUING TO EXIST ACROSS THE CENTRAL PLAINS...SCATTERED THUNDERSTORMS WILL BE POSSIBLE INTO THE WEEKEND...SOME OF WHICH MAY BE SEVERE FRIDAY AFTERNOON AND EVENING. AGAIN...LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER THREAT. AN UPPER LEVEL RIDGE WILL DEVELOP ACROSS THE CENTRAL ROCKIES SUNDAY INTO THE FIRST PART OF THE WORK WEEK. THIS WILL ALLOW TEMPERATURES TO INCREASE...BUT ALSO ALLOW THE CHANCES FOR THUNDERSTORMS TO CONTINUE INTO MONDAY...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. A DRIER PERIOD IS EXPECTED ACROSS WESTERN AND NORTH CENTRAL NEBRASKA BY MID WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING EAST OF A LINE FROM VALENTINE TO BURWELL. REPORTS OF LARGE HAIL OR DAMAGING WINDS WILL BE HELPFUL IN THIS AREA...AND CONDITIONS WILL BE POSSIBLE THIS EVENING FOR AN ISOLATED TORNADO. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE JWS
In the hours before
Local storm report, Aug 18, 4:29 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
529 PM CDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HAIL 5 SSE BRISTOW 42.77N 98.55W
08/18/2011 E1.50 INCH HOLT NE PUBLIC
&&
JAHSENMALocal storm report, Aug 18, 4:36 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
536 PM CDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM TORNADO 1 N EWING 42.27N 98.34W
08/18/2011 HOLT NE FIRE DEPT/RESCUE
FUNNEL CLOUD BRIEFLY TOUCHED DOWN AND THEN WENT RIGHT
BACK UP. THE STORM WAS EXHIBITING MASSIVE ROTATION OVER
EWING.
&&
CDCLocal storm report, Aug 18, 4:38 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
538 PM CDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HAIL 1 N EWING 42.27N 98.34W
08/18/2011 M2.50 INCH HOLT NE FIRE DEPT/RESCUE
GOLF BALL TO TENNIS BALL SIZE HAIL ALONG HIGHWAY 45B.
&&
CDCLocal storm report, Aug 18, 4:53 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
553 PM CDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM TORNADO 3 SE EWING 42.23N 98.30W
08/18/2011 HOLT NE STORM CHASER
LARGE TORNADO SPOTTED NEAR THE COUNTY LINE BECOMING RAIN
WRAPPED.
&&
CDCLocal storm report, Aug 18, 4:54 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
554 PM CDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM TORNADO 3 SE EWING 42.23N 98.30W
08/18/2011 HOLT NE STORM CHASER
LARGE TORNADO SPOTTED NEAR THE COUNTY LINE BECOMING RAIN
WRAPPED.
&&
CDCLocal storm report, Aug 18, 5:04 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
604 PM CDT THU AUG 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 14 NE ONEILL 42.60N 98.45W
08/18/2011 E1.75 INCH HOLT NE PUBLIC
&&
JAHSENMAThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 6:07 PM MDT | Tornado Warning | LBF | Cherry, Hooker | 38 min |
| Aug 17, 6:36 PM MDT | Severe Thunderstorm Warning | LBF | Chase | 39 min |
| Aug 17, 6:44 PM MDT | Tornado Warning | LBF | Hooker | 46 min |
| Aug 17, 7:13 PM MDT | Severe Thunderstorm Warning | LBF | Hooker, McPherson | 62 min |
| Aug 17, 8:10 PM MDT | Tornado Warning | LBF | Brown, Cherry, Keya Paha | 35 min |
| Aug 17, 8:44 PM MDT | Tornado Warning | LBF | Brown, Keya Paha, Rock | 31 min |
| Aug 17, 9:09 PM MDT | Severe Thunderstorm Warning | LBF | Boyd, Brown, Holt, Keya Paha, Rock | 51 min |
| Aug 18, 3:22 PM MDT | Severe Thunderstorm Warning | LBF | Boyd | 53 min |
| Aug 18, 3:43 PM MDT | Severe Thunderstorm Warning | LBF | Holt | 47 min |
| Aug 18, 3:54 PM MDT | Severe Thunderstorm Warning | LBF | Boyd, Holt | 66 min |
| Aug 18, 4:19 PM MDT | Tornado Warning | LBF | Holt | 26 min |
| Aug 18, 4:25 PM MDT | Severe Thunderstorm Warning | LBF | Holt | 50 min |
| Aug 18, 4:53 PM MDT | Tornado Warning | LBF | Holt | 37 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.